Thoughts on Antivirals and M

Davsey27

Senior Member
Messages
478
Likes
565
I came across this from Robert Navieux

I'm curious about this as I am starting up on Famvir and have heard on these forums that despite titers going down to viral numbers patients still mention no changes in fatigue and wonder if it ties into this.Possibly the inhibition of mitochondria and other epigenetic changes below.

I have also heard of some cases of significant improvement from antivirals like Famvir,Valcyte

But is it worth starting something in the short run knowing that it may cause epigenetic changes mentioned below?


Do you find Naxieuex's ideas to be credible?

Thank You


"In addition, all antivirals have metabolic effects that have nothing to do with inhibiting viral DNA or RNA synthesis directly. Many antiviral drugs inhibit the key metabolic enzyme SAdenosylhomocysteine Hydrolase (SAHH). Inhibition of SAHH causes an increase in intracellular SAH levels. SAH is a potent inhibitor of DNA, RNA, protein, and small molecule methylation. This affects both viral and host cell epigenetics, gene expression, mRNA translation, and protein stability.
The inhibition of methylation reactions in the cell also affects neurotransmitter (dopamine, norepinephrine, and serotonin) and phosphatidylcholine membrane lipid synthesis, folate and B12 metabolism, and many other reactions. So by giving antivirals, doctors are not just inhibiting viruses, they are also inhibiting many host cell metabolic functions.
Sometimes the inhibition of host cell functions can attenuate ME / CFS symptoms for a time, but in other cases, using potent antiviral drugs inhibits mitochondrial and methylation reactions and can delay a full recovery from ME / CFS."
 

halcyon

Senior Member
Messages
2,482
Likes
6,000
Sometimes the inhibition of host cell functions can attenuate ME / CFS symptoms for a time, but in other cases, using potent antiviral drugs inhibits mitochondrial and methylation reactions and can delay a full recovery from ME / CFS.
I don't know enough to judge his ideas credible or not, but to my knowledge, nobody knows how one does or does not achieve "full recovery from ME/CFS", or whether or not such a thing is even possible, so I don't believe there is any evidence to support this apparent statement of fact.

One anecdote I can provide is that the only time I tried stopping my antiviral I ended up hospitalized for over a week, so personally I'm not convinced by his logic.
 

Shanti1

Moderator
Messages
1,806
Likes
4,284
Famvir has its mechanism of action as a guanosine analog, interfering with viral DNA polymerase. It is not a SAHH enzyme inhibitor, so does not mess with the methylation cycle. This isn't to say it can't have some toxicity to our own mitochondria, but as far as antivirals go, famvir and valtrex are generally thought to be the most well-tolerated of the bunch.

I have been on valacyclovir (generic of valtrex) for 8 months now. It eliminated my lymphadenopathy and improved my brain fog. I was hopeful that it would be the answer for me, but my improvement plateaued. Even so, I think that clearing out my active EBV may clear the road for future improvements as my body no longer has the burden of that particular infection.

When I first started taking it, I had a worsening of some of my symptoms and a low-grade fever, in fact, I wondered if I would be able to tolerate the medication. I have since learned that this is common and that some doctors, such as doctor Myhill, consider it a good prognostic factor for an antiviral response. When the virus can no longer replicate, it stops suppressing the immune system and virally infected cells can be identified, and an immune response ensues which causes symptoms.

After a few weeks I was able to increase from 1g to2g and finally to 3g tid. Now I can take 3g or more with no problem and I am one of those people who tend to be really sensitive to medications. This isn't to say everyone will do ok with these meds as PWME have notoriously sensitive and unpredictable systems. However, if you have what you/your doc believes is an active virus based on labs / symptoms, I think an antiviral is worth trying.
 
Last edited:

vision blue

What big eyes...
Messages
1,643
Likes
2,128
@Shanti1 That's awesome. I wish i could do that. I get really sick on valtrex and acylovir and have tried multiple times. Also has lasting effects on my GI track and indeed think my esophagus was ruined so i can't really try again. At first i had thought it was having direct irritating effect on gi system but realized it wsn't that. The effect was delayed- so first 24 hours always fine - plus i then adapted acylovir for intranasal absorption (coudln't do valacyclovir/valtrex because supposedly that is converted in the liver to active ingreident though i have reason to doubt that) but got the same reaction. at first thought i must be swallowing it- going down back of my throat. but wasn't the case no matter how careful i am. I've been reluctant to try famvir - i've tried a bit intranasally and does seem better, but the smell of famvir (no smell to acyclovir or valtrex) is tough on me and it starts my lips swelling; also feel vaguely ill with it- though can't rule out what you say that may be responding- though with valtrex, despite the esophagus problem- it worked on my recurrent virus right away though i had taken it in the beginning that first time. Is it really a guinine analogue though or does it inhibit guinine?

maybe i'd do better with the antivirals @davesy27 mentions since i think i'm an overmethylator. No one wants to prescribe anything other than the 3 typical ones since the other antivirals are known for having more side effects and may need to be monitered. In your case, why not try to see if it (famvir or valtrex) agrees with you and how you do with it. You can always look for long term use into whether it caused decrease in methylation (if it does that) by doing something like a homocysteine level baseline then again after the antiviral. if it goes up, your methylation may have gotten to low.
 

Shanti1

Moderator
Messages
1,806
Likes
4,284
@vision blue Sorry to hear you weren't able to tolerate valtex, even though you were getting some positive response from it. When I started it my lymph node swelling went down within a week, but it took a couple of months before I no longer had herx type side effects and the intermittent low-grade fevers subsided. Somehow, I could sense that it was helping me despite the aggravations. I never had GI symptoms from it. Lip swelling sounds more like an allergic IgE response than the type of response the body has to exposed viral antigen.

I was just reading about valaciclovir/acyclovir and found this from up-to-date:

"After intracellular uptake, acyclovir is converted to acyclovir monophosphate by virally-encoded thymidine kinase. This step does not occur to any significant degree in uninfected cells and thereby lends specificity to the drug's activity. The monophosphate derivative is subsequently converted to acyclovir triphosphate by cellular enzymes."​
So maybe I also stopped reacting to it because it is only made into the active compound in the presence of active virus. When my viral count dropped, the drug was no longer made active to where it could mess with my own mitochondria. This must also be why this class of antivirals is considered to have low toxicity.

Valacyclovir/acyclovir really is guanine nucleotide analog (technically a deoxyguanosine triphosphate analog), so the virus tries to use it like it would guanine, but since the structure is slightly different, it halts the DNA replication. I'm not sure how effective SAHH inhibitor antivirals are against the human herpes viruses, I couldn't find much on a quick search. Not sure if that is because they aren't effective or no one has studied it since there are effective options that are considered less toxic. I wonder if something like Foscarnet would be worth trying for you?